I have been on a 150 mg of Wellbutrin for over a month now and was just increased to 300mg. I know I have depression and have finally resolved to the medication but with my teaching school year starting again soon- July, I can really feel the anxiety increasing. I want to give the Wellbutrin a chance but I am afraid of having meltdowns again. I am in counseling. Has this helped you with anxiety? If you are taking Wellbutrin, are you also dealing with anxiety? Thanks
1 Jun 2011
Hello again! Sorry to hear you are still suffering. Wellbutrin was originally manufactured as an anti-depressant but through trial and error over the years it has also been recognised for its anti-anxiety benefits. Some people have reported great success with it for this reason, where as others have only had limited relief from their anxiety. There are better meds to be used if you are just treating anxiety, but considering your depression i would think it would be worth considering adding another medication to work along side the wellbutrin rather than stop it. Unless of course you don't think it has really worked that well for your depression either? Definitely speak to you doctor or psychiatrist about how you are feeling. As you say, with your new school year getting closer you need to address this asap. I hope you manage to get something sorted out
1 Jun 2011
Hello outsidesue. I agree with Delila. As far as working as an anti-anxiety medication, wellbutrin is limited. Its an antidepressant. I was on wellbutrin, and as far as helping my anxiety, it did little, if anything. I also suggest that you contact your prescribing physician, and ask for an anti-anxiety medication. As you are already feeling anxious, it tells me that the wellbutrin is not helping you in this area. Hope that you get some relief from both, your anxiety along with your depression.best wishes.
1 Jun 2011
I hate to disagree with my friends here, but I was told by one of the best shrinks in my state that Wellbutrin is one of the worst meds one can take for anxiety! I tried it for a short time, and panic attacks were outrageous.
Hope you are feeling better soon, and give that doc a call to let him/her know tis not working for you.
There are other antidepressants that have calming effects which may work better for you.
Best wishes (and no offense to pledge and Delila!!)
2 Jun 2011
I've been taking wellbutrin (generic) for almost 3 weeks now and today my dosage was increased to 300mg. It seems to be helping with my depression and anxiety. I find I'm not dwelling on things as much as I used to. I've been in law enforcement for 10 years and before the wellbutrin, the anxiety was becoming debilitating. I didn't want to leave the house for anything. Now, I'm starting to find myself a little more outgoing and actually looking forward to my days off.
2 Jun 2011
Hi. I just started taking wellbutrin(generic). I find it helps my overall mood so in that respect helps my anxiety to a certain degree. On specific issues that cause the anxiety I don't feel it makes much impact. Tell me are you taking the bupropion or the actual wellbutrin. I've heard thast the generic does not work nearly as well but I hope I'm wrong. Good luck
20 Sep 2011
Hi there fellow anxiety stricken friend...
I can tell you that they worked for me a few years back until I was in a car accident and became both physically/legally disabled with severe back problems. I was (still am) on pain meds because of this and found that there is definitely some type of drug interaction if you take them with pain meds. One week in I began experiencing the only thing I can describe as needle itches (like someone stuck an "itchy pin" into me all over the place every few minutes). The anxiety subsided just a bit but it wasn't worth the side effects. I was going NUTS. Anyone looking at me would have thought I had fleas or something.
My solution was to talk to my Dr. who then put me on mild Xanax and low dosage Valium (only take Xanax at night as it knocks me out). Seems to do the trick.
Hope this helped... best of luck to you.
24 Oct 2012
Wellbutrin is primarily given for depression (and recently, also to help smokers quit). It often CAN increase the energy level of patients, & it does NOT have the same complaints about loss of libido, that many patients on other forms of Anti Depressants make. Some patients say it helps with their depression and they found that they worried less.
BUT Wellbutrin is also known to increase anxiety in certain patients. It's not an SSRI medication like most anti-depressants prescribed today ("SSRIs" are serotonin related) such as Paxil, Prozac, Zoloft and other popular SSRIs. Wellbutrin deals with dopamine receptors in our brain. It is associated with somewhat frequent, but small amounts of weight LOSS, (not gain.)
Here's how I explain it:
If your depression is the type that makes you feel sluggish and exhausted ALL the time, as if you could hibernate all winter, OR feeling melancholy, overwhelmed by the morose "drag of it all", yet you are not very weepy,
(which is the way I felt in the dark winters of Alaska), then Wellbutrin may be the right thing for you. When I took it while living there, I noticed an immediate increase in my energy. In a matter of weeks, I felt more alert to others, more happy about social events, and I exercised more. That has its own upsides. I felt much less like hybernating. (Also I felt my libido returning to what it once was.)
But when one feels deeply wounded or sad, paralyzed with grief, AND has anxiety or worries about a situation, such as when my father was facing cancer AND an uncertain future,(asking "will he live or die?") the Wellbutrin DID aggravate the worry/anxiety. I had a very hard time sleeping at that point, or concentrating on my new job. That increased my anxieties.
When worry or anxiety is also an issue w/depression, (especially an acute issue), I either switched to an SSRI type of anti depressant AND OR, prescribed or took xanax to help with it. I did not notice improvement as fast with the SSRIs as w/Wellbutrin, but I DID notice it in time.
I got a lot of benefit from the SSRIs. and some benefit from wellbutrin, but side effects from wellbutrin were mostly upsides, unless you are worried about things.
Bottom line is there are different types of depressions AND different types of patients. Some bouts of depression come with anxiety, some come w/gut wrenching paralyzing grief, some forms of grief or depression make you ask endless unaswerable questions that STOP us in our tracks.
Fortunately, we have an array of tools and weapons in our arsenal to choose from. Keep trying, (but long enough to really know), until you find the right one or combination.
- Wellbutrin Information for Consumers
- Wellbutrin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Wellbutrin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I am a graduate RN from 2007. I have taken my state board exams several times, studied extensively, and have taken many preparation classes. I have ...
5 answers • 19 Jul 2010
I have a back injury that will not get better, it has now caused depression and anxiety, I'm taking wellbutrin xl 150mg in the a.m. On my 3rd ...
5 answers • 11 Jun 2012
Im 16 and have had this type of issue all of my life. I used to take 450mg of bupropion (Wellbutrin) but after 7-8 months or so I started feeling as ...
8 answers • 6 Aug 2012
The Celexa is more for my Anxiety than anything and it does work perfectly in treating my Celexa. I am on Lamictal for my depression which I ...
7 answers • 10 May 2013
i suffer from severe depression and anxiety !! my doctor has tried many many anti-depression meds and nothing seems to work !! he is trying me on ...
4 answers • 28 Aug 2014